Heather’s Story (by Helen) – Cipro Poisoning

FQwall Heather

My name is Helen Russell, and my daughter’s life was destroyed for months (at the very least) after taking Cipro twice in late January and early May of 2010. Heather was a HEALTHY, ACTIVE, 16-year-old before taking Cipro. Knowing what I know now and looking back on the situation, she began experiencing insomnia after the first round (750 mg. X 2 for 10 days) in January. The first pill she took in May, however, was “the straw that broke the camel’s back”. About 5 hours after this first pill, she suddenly jumped up off the couch in a panic–her chest hurt, her neck hurt, her heart was racing, her back hurt, and the list goes on and on. She thought she was dying, and we rushed her back to the E.R. that gave her the Cipro. They clearly thought she was crazy, and that her dad and I were as well. After about four E.R. visits in as many days, we finally came to realize this was anxiety. (I will not use the term “attacks”, because this was a constant state for her at this point.) In spite of telling all the doctors what the others had given her, she ended up on Hydrocodone, beta blockers, and Atarax. We finished out the remainder of the Cipro (3 days total), because we had not made the connection at this point. She slept constantly for a week, and I could barely wake her up.

Heather’s severe anxiety continued throughout the summer, as did numerous bouts of illnesses with sore throats and swollen lymph nodes/salivary glands. At one point, she was given a steroid pack for swelling, and soon thereafter, developed tendonitis in her wrist. By this time, we had made the connection, and refused to give her the NSAID that was prescribed. For the most part, this issue resolved itself in a few weeks with the help of a brace. It will still flare up, though, if she does a lot of writing in school. By August, the anxiety was somewhat better, but she started having SEVERE abdominal pain. Originally, this was thought to be kidney stones. When it flared up a second time, she was admitted to the hospital for tests, and kept on IV pain medication for 2 days, and oral pain medication for 10 days after that. This time, it was determined that Heather had complicated ovarian cysts, which apparently eventually ruptured. After coming off the pain medication, the other CNS problems set in–tingling and twitching in limbs, ringing in ears, a “clicking” noise in sinuses, painful muscles and joints, severe muscle spasms (especially neck), feeling that her throat was closing, and trouble swallowing. Even in the hot weather, her feet felt like ice to the touch, and she was always either too hot or too cold. Her body temperature was significantly lower than normal–oftentimes 96.0 degrees or lower. Her heart rate continued to be somewhat elevated. Needless to say, I could not keep her in school. Fortunately after a few weeks of this, we found a website of 400+ others who had suffered the same symptoms and more. We were able to pick up some tips that would prove very useful in managing Heather’s condition. (Four months later, that 400+ has almost doubled.)

Heather still has symptoms, but they are coming further apart now and not lasting as long. While we are very relieved, we still feel like we are “waiting for the other shoe to drop”. We try to avoid any reminders for her of what she has been through, and even though she knows she has come a long way, she often has periods of depression now.

The doctors do not necessarily agree Cipro caused her problem, but they DO agree she should not have been given Cipro at the age of 16 for a SUSPECTED UTI.

3 thoughts on “Heather’s Story (by Helen) – Cipro Poisoning

  1. I am so so sorry…and so furious. Not only should she NOT have been given Cipro, but that dosage (750 mg) is contrary to guidelines…way too high. Doctors are so ill-informed and there is so much insult added to injury when they label you as crazy or hysterical. I have nothing but contempt for the makers of these drugs and the FDA that approved them with a wink, a nod, and some $. Glad she is doing so much better. I am too, but still suffer a half dozen side effcts..and am always “waiting for the other shoe to drop.”

  2. I’m baffled why doctors can’t make the connection by now!! This is precisely the problem!! Prayers for her recovery, this is medical betrayal on our youth! What a shame!

    • I think there are a few reasons that doctors haven’t put it all together. First, they are indoctrinated in school about the glories of chemical treatments; second there is an arrogance—they are DOCTORS after all and we are just “uninformed” lay people. (One of my doctors accused me of having pseudo medical knowledge.) Third, they are bombarded with big pharma sales reps whose only concern is SALES! Fourth, it would mean admitting that they had already poisoned so many people. There is such a resistance, it is shameful.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s